zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A non-standard numerical scheme for a generalized Gause-type predator--prey model. (English) Zbl 1043.92040
Summary: A non-standard finite-difference scheme is constructed to simulate a predator--prey model of Gause-type with a functional response. Using fixed-point analysis, it is shown that the scheme preserves the physical properties of the model and gives results that are qualitatively equivalent to the real dynamics of the model. It is also shown that the scheme undergoes a supercritical Hopf bifurcation for a specific value of the bifurcation parameter ($k_0$). This leads to the existence of a stable limit cycle created by the scheme when the bifurcation parameter passes through $k_0$, as predicted by the continuous model. The scheme is used to simulate a model with functional responses of Holling-types II and III. The simulation results generated by the non-standard finite-difference scheme are compared with those obtained from the standard methods such as forward-Euler and Runge--Kutta methods. These comparisons show that the standard methods give erroneous results that disagree with the theoretical predictions of the model. However, it is proved that the proposed non-standard finite-difference scheme is consistent with the asymptotic dynamics of the model. Numerical simulations are presented to support these facts.

65L12Finite difference methods for ODE (numerical methods)
34C60Qualitative investigation and simulation of models (ODE)
92D25Population dynamics (general)
34C23Bifurcation (ODE)
37N25Dynamical systems in biology
65L05Initial value problems for ODE (numerical methods)
Full Text: DOI
[1] Ardito, A.; Ricciardi, P.: Lyapunov functions for a generalized gause-type model. J. math. Biol. 33, 816-823 (1995) · Zbl 0831.92023
[2] Van Baalen, M.; Krivan, V.; Van Rijn, P. C. J.; Sabelis, M. W.: Alternative food, switching predators, and the persistence of predator--prey systems. Am. nat. 157, No. 5, 1-13 (2001)
[3] Z. Chen, A.B. Gumel, S.M. Moghadas, A semi-explicit numerical scheme for a predator--prey model with a non-monotonic functional response, J. Comput. Meth. Sci. Eng., in press.
[4] Freedman, H. I.; So, J. W. -H.: Global stability and persistence of simple food chains. Math. biosci. 76, 69-86 (1985) · Zbl 0572.92025
[5] H.I. Freedman, in: Proceedings of the HIFR Conference, Edmonton, Deterministic Mathematical Models in Population Ecology, 2nd ed., Marcel Dekker, New York, 1980. · Zbl 0448.92023
[6] P. Glendinning, Stability, Instability and Chaos, Cambridge University Press, Cambridge, NY, 1994.
[7] Hesaaraki, M.; Moghadas, S. M.: Nonexistence of limit cycles in a predator--prey system with a Sigmoid functional response. Can. appl. Math. quart. 7, No. 4, 401-408 (1999) · Zbl 0977.92019
[8] Hesaaraki, M.; Moghadas, S. M.: Existence of limit cycles for predator--prey systems with a class of functional responses. Ecol. modell. 142, No. 1--2, 1-9 (2001) · Zbl 0977.92019
[9] Jeschke, J. M.; Kopp, M.; Tollrian, R.: Predator functional responses: discriminating between handling and digesting prey. Ecol. monogr. 72, No. 1, 95-112 (2002)
[10] Kooij, R. E.; Zegeling, A.: A predator--prey model with ivlev’s functional response. J. math. Anal. appl. 188, 473-489 (1996) · Zbl 0851.34030
[11] Y.A. Kuznetsov, Elements of Applied Bifurcation Theory, Springer, New York, 1995. · Zbl 0829.58029
[12] J.D. Lambert, Computational Methods in Ordinary Differential Equations, Wiley, New York, 1973. · Zbl 0258.65069
[13] R.M. May, Theoretical Ecology: Principles and Applications, Blackwell Science, Oxford, 1976.
[14] Mickens, R. E.: Discretizations of nonlinear differential equations using explicit nonstandard methods. J. comput. Appl. math. 110, 181-185 (1999) · Zbl 0940.65079
[15] R.E. Mickens, Nonstandard Finite Difference Models of Differential Equations, World Scientific, Singapore, 1994. · Zbl 0810.65083
[16] Moghadas, S. M.: Some conditions for the nonexistence of limit cycles in a predator--prey system. Appl. anal. 81, No. 1, 51-67 (2002) · Zbl 1036.34035
[17] S.M. Moghadas, M.E. Alexander, B.D. Corbett, A.B. Gumel, A positivity preserving Mickens-type discretization of an epidemic model, J. Diff. Equ. Appl., in press. · Zbl 1033.92030
[18] J.D. Murray, Mathematical Biology, Springer, Berlin, 1989. · Zbl 0682.92001
[19] Myerscough, M. R.; Darwen, M. J.; Hogarth, W. L.: Stability, persistence and structural stability in a classical predator--prey model. Ecol. modell. 89, 31-42 (1996)
[20] L. Perko, Differential Equations and Dynamical Systems, Springer, New York, 1996. · Zbl 0854.34001
[21] Schenk, D.; Bacher, S.: Functional response of a generalist insect predator to one of its prey species in the field. J. anim. Ecol. 71, 524-531 (2002)
[22] G.D. Smith, Numerical Solution of Partial Differential Equations: Finite Difference Methods, Clarendon Press, Oxford, 1985. · Zbl 0576.65089
[23] Sugie, J.: Two-parameter bifurcation in a predator--prey system of ivlev’s type. J. math. Anal. appl. 217, 349-371 (1998) · Zbl 0894.34025
[24] Sugie, J.; Kohno, R.; Miyazaki, R.: On a predator--prey system of Holling type. Proc. am. Math. soc. 125, 2041-2050 (1997) · Zbl 0868.34023